Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 6, NWS Birmingham, AL

November 28, 2024Elmore County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 28, 2024, 5:34 AM CST for Elmore County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2024, 5:34 AM CST (11:34 UTC)
Expired
Nov 28, 2024, 5:49 AM CST
In force
15 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Elmore County, AL

The radar

The Maxwell AFB radar (KMXX), 13 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WFUS54 KBMX 281134
TORBMX
ALC051-281200-
/O.NEW.KBMX.TO.W.0006.241128T1134Z-241128T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
534 AM CST Thu Nov 28 2024

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southeastern Elmore County in east central Alabama...

* Until 600 AM CST.

* At 533 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Emerald Mountain, or near Wetumpka, moving east at
  30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Tallassee, Yates Dam, and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3247 8587 3246 8587 3245 8588 3245 8589
      3251 8614 3257 8612 3258 8589 3250 8589
      3248 8588 3248 8586
TIME...MOT...LOC 1133Z 275DEG 25KT 3254 8609 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
2 follow-up statements
624 
WWUS54 KBMX 281142
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
542 AM CST Thu Nov 28 2024

ALC051-281200-
/O.CON.KBMX.TO.W.0006.000000T0000Z-241128T1200Z/
Elmore AL-
542 AM CST Thu Nov 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CST FOR EAST
CENTRAL ELMORE COUNTY...

At 542 AM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Tallassee, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tallassee, Yates Dam, and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3251 8606 3256 8605 3258 8589 3249 8589
TIME...MOT...LOC 1142Z 275DEG 25KT 3253 8601 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
960 
WWUS54 KBMX 281149
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
549 AM CST Thu Nov 28 2024

ALC051-281159-
/O.CAN.KBMX.TO.W.0006.000000T0000Z-241128T1200Z/
Elmore AL-
549 AM CST Thu Nov 28 2024

...THE TORNADO WARNING FOR EAST CENTRAL ELMORE COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

&&

LAT...LON 3251 8606 3256 8605 3258 8589 3249 8589
TIME...MOT...LOC 1148Z 275DEG 25KT 3253 8595 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 28, 5:22 AM CST, 12 minutes earlier.

Area forecast discussion, Nov 28, 5:22 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
522 AM CST Thu Nov 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 225 AM CST THU NOV 28 2024

The cold front will continue to push south and east through the
morning, before exiting the area by Noon. Ahead of the front,
temperatures continue increase as the warm front slides through
due to the dynamic lift of the developing system. The resultant is
an increasing line of showers and storms right along the I-59
corridor. For example Tuscaloosa has gone from 60 degrees at 9 PM
to 67 by Midnight and has remained there through 2 AM, while
Birmingham was 59 at Midnight and now sits at 67 as well. The
front should be through Tuscaloosa and Birmingham by 4 AM and
temperatures will fall. This type of increase will continue south
and east of the front, through the morning. This will also allow
what instability we have to work through the area and least keep
the convection going for several more hours. Once the front clears an
area, the severe threat will be gone. We may see a slight increase
in the north this afternoon in regards to the temperatures, but
the rest of the area will fall behind the front and then remain
steady through sunset.

Cold air advection moves in tonight and will drop temperatures
quite a bit across the area. Upper 20s to low 30s will be seen in
the north with 30s and near 40 in the southeast. Friday will a
cool day with temperatures in the 40s north to mid 50s southeast
as high pressure builds over the area.

16

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 225 AM CST THU NOV 28 2024

The first really cold air of the season will move into Central
Alabama by Friday night, expect lows in the low to mid 20s north
and west of the I-85 corridor, with upper 20s and low 30s in the
southeast. Weekend highs will remain in the upper 40s to low to
mid 50s. A passing shortwave to the north on Saturday night will
bring another shot of even colder air to the area by Sunday night,
with lows in the 20s area-wide and potentially even upper teens
in a few of the northern counties. Monday will see highs in the
mid 40s to low 50s, followed by another night of area-wide 20s
Monday night. A slight warming trend into the low to mid 50s will
be in place Tuesday into Wednesday. Global ensembles are trying to
move the next system in late Wednesday into Thursday, with
generally rain expected right now.

16

&&

.AVIATION...
(12Z TAFS)
Issued at 522 AM CST THU NOV 28 2024

Thunderstorm activity around MGM through 13z. Other terminals should
remain rain and thunder-free. MVFR ceilings will be in place until
the afternoon, with some clearing after 18 to 21z.

12

&&

.FIRE WEATHER...

A strong cold will continue to slide through the area this
morning. Dry conditions will build in by the afternoon and
continue through at least Wednesday morning. 20 ft winds behind
the front, north to northwest 20 ft winds of 8 to 12 mph are
expected by the afternoon through Friday. Relative humidity
values will remain above 40 percent until Friday afternoon, when
some areas could dip into the 35-40 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  32  49  22 /  10   0   0   0
Anniston    58  34  50  25 /  20   0   0   0
Birmingham  56  34  50  26 /  10   0   0   0
Tuscaloosa  57  34  53  27 /  10   0   0   0
Calera      59  36  51  28 /  20   0   0   0
Auburn      66  39  54  30 /  40   0   0   0
Montgomery  67  40  55  28 /  40   0   0   0
Troy        68  40  56  29 /  40   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....16
AVIATION...12
Hazardous weather outlook, Nov 28, 2:46 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
246 AM CST Thu Nov 28 2024

ALZ011>015-017>050-291200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
246 AM CST Thu Nov 28 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Level 1 Marginal Risk for severe thunderstorms is in place across
the southern two-thirds of Central Alabama through 10 AM this
morning for the small possibility of damaging winds, quarter size
hail, or a tornado.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Thursday morning.

In the hours before

Special weather statement, Nov 28, 3:04 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
304 AM CST Thu Nov 28 2024

ALZ032-033-280930-
Hale AL-Perry AL-
304 AM CST Thu Nov 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERRY AND CENTRAL
HALE COUNTIES THROUGH 330 AM CST...

At 304 AM CST, Doppler radar was tracking a strong thunderstorm over
Sawyerville, or near Greensboro, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Sawyerville, Greensboro Municipal Airport, Morgan
Springs, and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3281 8772 3280 8733 3260 8744 3270 8780
      3271 8780
TIME...MOT...LOC 0904Z 279DEG 39KT 3275 8769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Nov 28, 3:30 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
330 AM CST Thu Nov 28 2024

ALZ033-281000-
Perry AL-
330 AM CST Thu Nov 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PERRY COUNTY THROUGH 400
AM CST...

At 330 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Marion, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marion, Heiberger, Suttle, Judson College, Radford, Morgan Springs,
Sprott, and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 8747 3274 8747 3277 8744 3276 8702
      3269 8703 3266 8703 3264 8705 3260 8704
      3257 8708 3254 8708 3249 8711 3257 8752
      3265 8753
TIME...MOT...LOC 0930Z 284DEG 33KT 3269 8742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Nov 28, 4:36 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
436 AM CST Thu Nov 28 2024

ALZ038-281100-
Chambers AL-
436 AM CST Thu Nov 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHAMBERS COUNTY THROUGH
500 AM CST...

At 436 AM CST, Doppler radar was tracking a strong thunderstorm over
Buffalo, or over Lafayette, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lanett, Lafayette, La Fayette, Lakeview, Amity Park, Denson, Buffalo,
Rocky Point, and Southern Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3290 8548 3298 8547 3299 8521 3288 8518
      3286 8519 3287 8523
TIME...MOT...LOC 1036Z 273DEG 37KT 3293 8543

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Nov 28, 4:49 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
449 AM CST Thu Nov 28 2024

ALZ040>042-281115-
Autauga AL-Lowndes AL-Dallas AL-
449 AM CST Thu Nov 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN AUTAUGA...NORTHERN
LOWNDES AND EAST CENTRAL DALLAS COUNTIES THROUGH 515 AM CST...

At 448 AM CST, Doppler radar was tracking a strong thunderstorm over
Tyler, or near Selmont-West Selmont, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Prattville, Mosses, Selmont-West Selmont, Autaugaville, White Hall,
Lowndesboro, Benton, Gardner Island, Tyler, Autauga County Airport,
Manack, Robert F. Henry Lock And Dam, Craig Field Aiport, and Selma
Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3229 8712 3243 8695 3244 8641 3241 8641
      3240 8644 3241 8646 3238 8646 3236 8648
      3236 8649 3235 8649 3234 8650 3234 8648
      3233 8647 3231 8649 3228 8648 3218 8665
TIME...MOT...LOC 1048Z 272DEG 49KT 3235 8691

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Nov 28, 4:58 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
458 AM CST Thu Nov 28 2024

ALZ039-281115-
Marengo AL-
458 AM CST Thu Nov 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARENGO COUNTY
THROUGH 515 AM CST...

At 458 AM CST, Doppler radar was tracking a strong thunderstorm over
Miller, or 9 miles south of Linden, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sweet Water, Wayne, Magnolia, Miller, Calvary, and Octagon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3212 8790 3224 8783 3224 8752 3213 8752
      3213 8762 3205 8762
TIME...MOT...LOC 1058Z 276DEG 40KT 3216 8778

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Nov 28, 5:05 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 AM CST Thu Nov 28 2024

ALZ036-037-043-281130-
Tallapoosa AL-Coosa AL-Elmore AL-
505 AM CST Thu Nov 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELMORE...WEST
CENTRAL TALLAPOOSA AND SOUTHEASTERN COOSA COUNTIES THROUGH 530 AM
CST...

At 505 AM CST, Doppler radar was tracking a strong thunderstorm over
Equality, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Equality, Martin Dam, Southern Lake Martin, Kowaliga Bridge, Western
Lake Martin, Eastern Lake Martin, Maxwell Gunter Recreation Area, and
Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3272 8618 3281 8613 3280 8582 3264 8588
TIME...MOT...LOC 1105Z 276DEG 33KT 3275 8610

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 2:56 AM CSTSpecial Weather StatementBMXShelby34 min
Nov 28, 3:04 AM CSTSpecial Weather StatementBMXHale26 min
Nov 28, 3:30 AM CSTSpecial Weather StatementBMXPerry30 min
Nov 28, 4:36 AM CSTSpecial Weather StatementBMXChambers24 min
Nov 28, 4:49 AM CSTSpecial Weather StatementBMXLowndes26 min
Nov 28, 4:58 AM CSTSpecial Weather StatementBMXMarengo17 min
Nov 28, 5:05 AM CSTSpecial Weather StatementBMXElmore25 min

Nearby

Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.